Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 61, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 7, 1997, 10:11 PM CDT for Bourbon County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1997, 10:11 PM CDT (03:11 UTC)
- Expired
- May 7, 1997, 11:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 10:43 PM CDT | Hail 0.75 | Hiatville, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 6:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 386 m²/s²
- 0-3 km storm-relative helicity
- 597 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
430 WUUS1 KSGF 080332 SVRSGF KSC011-080415- BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTION FOR TIME... SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD 1011 PM CDT WED MAY 7 1997 * SEVERE THUNDERSTORM WARNING FOR BOURBON COUNTY - SOUTHEASTERN KANSAS * UNTIL 1115 PM CDT * SOME AREAS AFFECTED XENIA THROUGH 1020 PM UNION TOWN AND MAPLETON BY 1020 PM * AT 1010 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR XENIA OR 15 MILES NORTHWEST OF FT SCOTT KANSAS AND WAS MOVING SOUTHEAST AT 25 TO 30 MPH. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES. TAGGART/MS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:43 PM CDT, 7 hours 28 minutes earlier.
Area forecast discussion, May 7, 2:43 PM CDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 238 PM CDT WED MAY 7 1997 WELL...QUITE AN ACTIVE DAY ACRS CWA. WRMFNT CURRENTLY FM LOW NR YKN TO CNU TO MLC. CURRENTLY 88D KSGF 88D DENOTING RA/SHRA WITH IMBEDDED TRW ALONG MDT THETA E ADVECTION DENOTED ON LATEST ADAP PLOT. SFC TEMPS HAVE A HIGH SPECTRUM WIDTH ACRS THE CWA. RAIN HAS DROPPED TEMPS INTO THE 60S...WHILE THE E 1/2 ARE IN THE MID TO UPPER 70S. ...FCST PROB OF THE DAY...POPS AND RISK OF FLOODING... FFG GUIDANCE IS HIGH...BUT SFC DEW POINTS AND PWS HAVE RISEN A LOT. MID TO UPPER 60 DEW POINTS OBSERVED ON 18Z OK MESONET...WITH PWS APPROACHING 1 INCH IN CWA. 1.3 INCHES TO 1.5 PROGGED TO BE IN HERE THIS EVENING. SEVERAL DIFFERENT FOCUSING MECHANISMS FOR THIS EVENT. THE WRMFNT...SFC TROF IN CNTRL KS/OK AND CDFNT OVR WRN PLAINS. ALL OF THESE BOUNDARIES WL INTERACT WITH WRM JUICY AIR...THEREFORE RAIN IS LIKELY. LIKE THE IDEA OF GOING CATEGORICAL FOR TONIGHT AND BREAKING E CWA INTO THIS EVENING AND OVRNGT. MOST OF UNO GRP SHOULD BE LATE (AFT MIDNIGHT). WL STICK WITH ETA...AS IT CONTINUES TO HANDLE DEPTH OF MSTR IN LOWEST LEVELS...AND HAS MORE CONSISTENT MOVEMENT OF H5 TROF THRU TIME. ALSO AGREE WITH ETA...KEEPING LLVL MSTR AND A FEW SHOWERS IN THE MORNING. RECOMMENDATIONS FOR TNGT... SGF...RW/TSRA LIKELY...SOME WITH LOCALLY HEAVY RAIN. S10 SWITCHING TO N LOW 55-60. JLN...RW/TSRA LIKELY....SOME WITH LOCALLY HEAVY RA. SW 10 SWITCHING TO N. LOW IN THE MID 50S. UNO...THIS EVENING. CLDY WITH A 40% CHC OF RW. TEMPS IN 60S. OVRNGT RW/TSRA LIKELY...70%. LOW ARND 60. AIZ/VIH...RW/TSRA LIKELY. LOW 50-55. SW 10 MPH SWITCHING TO THE W LATE. CCF INFO... SGF EU 055/065 041/062 038 04+30 JLN EU 055/069 043/065 040 04+20 GORDON
In the hours before
Special weather statement, May 7, 6:51 PM CDT, 3 hours 20 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 651 PM CDT WED MAY 7 1997 ...TORNADO WATCH 265 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF WEST CENTRAL MISSOURI UNTIL 100 AM... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 100 AM CDT FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS AND WESTERN MISSOURI: IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD IN WESTERN MISSOURI: BARTON VERNON INCLUDING THE CITIES OF COLUMBUS...FORT SCOTT...PITTSBURG...NEVADA... LAMAR. STRONG TO SEVERE THUNDERSTORMS HAD FORMED ALONG A COLD FRONT MOVING THROUGH CENTRAL KANSAS. SURFACE TEMPERATURES IN THE 70S COMBINED WITH DEWPOINTS IN THE 60S HAVE RESULTED IN AN UNSTABLE ATMOSPHERE...AND THE STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TONIGHT. ALTHOUGH LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS FROM THIS STORM SYSTEM...THE WIND PROFILE IN THE LOWEST LEVELS OF THE ATMOSPHERE ARE FAVORABLE FOR TORNADO DEVELOPMENT. THE STORMS ARE EXPECTED TO MOVE INTO BOURBON...CHEROKEE AND CRAWFORD COUNTIES AFTER 900 PM. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER STATEMENTS ON THIS DEVELOPING SEVERE WEATHER SITUATION. MS
Special weather statement, May 7, 6:54 PM CDT, 3 hours 17 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 651 PM CDT WED MAY 7 1997 ...TORNADO WATCH #265 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF WEST CENTRAL MISSOURI UNTIL 100 AM... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 100 AM CDT FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS AND WESTERN MISSOURI: IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD IN WESTERN MISSOURI: BARTON VERNON INCLUDING THE CITIES OF COLUMBUS...FORT SCOTT...PITTSBURG...NEVADA... LAMAR. STRONG TO SEVERE THUNDERSTORMS HAD FORMED ALONG A COLD FRONT MOVING THROUGH CENTRAL KANSAS. SURFACE TEMPERATURES IN THE 70S COMBINED WITH DEWPOINTS IN THE 60S HAVE RESULTED IN AN UNSTABLE ATMOSPHERE...AND THE STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TONIGHT. ALTHOUGH LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS FROM THIS STORM SYSTEM...THE WIND PROFILE IN THE LOWEST LEVELS OF THE ATMOSPHERE ARE FAVORABLE FOR TORNADO DEVELOPMENT. THE STORMS ARE EXPECTED TO MOVE INTO BOURBON...CHEROKEE AND CRAWFORD COUNTIES AFTER 900 PM. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER STATEMENTS ON THIS DEVELOPING SEVERE WEATHER SITUATION. MS
Special weather statement, May 7, 8:46 PM CDT, 1 hour 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 846 PM CDT WED MAY 7 1997 ...TORNADO WATCH 265 CONTINUED FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF WEST CENTRAL MISSOURI... STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL KANSAS ALONG THE LEADING EDGE OF COOLER AND DRIER AIR WILL CONTINUE TO MOVE SOUTHEAST AND ENTER EXTREME SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI AROUND 1000 PM. SOME OF THESE STORMS COULD BE SEVERE...PRODUCING PRIMARILY NORTHWEST WINDS IN EXCESS OF 60 MPH. HAIL UP TO ONE INCH IN DIAMETER IS ALSO POSSIBLE AND TORNADO DEVELOPMENT MAY ALSO OCCUR. A TORNADO WATCH CONTINUED IN EFFECT FOR BOURBON...CRAWFORD...CHEROKEE...BARTON AND VERNON COUNTIES UNTIL 100 AM CDT. ANOTHER CLUSTER OF THUNDERSTORMS OVER NORTH CENTRAL OKLAHOMA MAY AFFECT THE EXTREME SOUTHWEST CORNER OF MISSOURI AFTER MIDNIGHT...HOWEVER THE MAJORITY OF THE STORMS IN THIS AREA ARE EXPECTED TO REMAIN OVER NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MS
Special weather statement, May 7, 8:48 PM CDT, 1 hour 23 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 846 PM CDT WED MAY 7 1997 ...TORNADO WATCH #265 CONTINUED FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF WEST CENTRAL MISSOURI... STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL KANSAS ALONG THE LEADING EDGE OF COOLER AND DRIER AIR WILL CONTINUE TO MOVE SOUTHEAST AND ENTER EXTREME SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI AROUND 1000 PM. SOME OF THESE STORMS COULD BE SEVERE...PRODUCING PRIMARILY NORTHWEST WINDS IN EXCESS OF 60 MPH. HAIL UP TO ONE INCH IN DIAMETER IS ALSO POSSIBLE AND TORNADO DEVELOPMENT MAY ALSO OCCUR. A TORNADO WATCH CONTINUED IN EFFECT FOR BOURBON...CRAWFORD...CHEROKEE...BARTON AND VERNON COUNTIES UNTIL 100 AM CDT. ANOTHER CLUSTER OF THUNDERSTORMS OVER NORTH CENTRAL OKLAHOMA MAY AFFECT THE EXTREME SOUTHWEST CORNER OF MISSOURI AFTER MIDNIGHT...HOWEVER THE MAJORITY OF THE STORMS IN THIS ATREA ARE EXPECTED TO REMAIN OVER NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MS
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.